Ann D. Gaffey, RN, MSN, CPHRM, DFASHRM is the President of Healthcare Risk and Safety Strategies, LLC. Bruce Spurlock, MD is the President and CEO of Cynosure Health. We spoke with them about their role in the development of the Making Healthcare Safer III Report and what new information they think audiences will find particularly useful and interesting.
Hospitalized with sepsis secondary to an infected IV line through which she was receiving treprostnil (a high-alert medication used to treat pulmonary hypertension), a woman was transferred to interventional radiology for placement of a new permanent catheter once the infection cleared. Sign-off between departments included a warning not to flush the line since it would lead to a dangerous overdose. However, while attempting to identify an infusion pump alarm, a radiology technician accidentally flushed the line, which led to a near code situation.
After placing a central line in an elderly patient following a heart attack, a community hospital transferred him to a referral hospital for stenting of his coronary arteries. He was discharged to an assisted living facility 2 days later, with the central line still in place.
Bigham BL, Buick JE, Brooks SC, et al. Prehosp Emerg Care. 2012;16(1):20-35.
This systematic review found that the literature base on patient safety issues in prehospital care is still quite small, limiting emergency medical services providers' ability to identify and address systematic problems in care.
This monthly column highlights an initiative to introduce safer device connectors to prevent spinal and epidural medications from being delivered intravenously, discusses the value of independent double-checks, and shares thoughts on the 35th anniversary of this column.
This monthly column reports on an error involving products with similar names (quinine and quinidine) and discusses the Anesthesia Patient Safety Foundation's recommendations for safe use of patient-controlled analgesia.
This monthly selection reports on two pediatric deaths due to severe hyponatremia following postoperative fluid administration. Errors involving a missing dose clarification request, a related near miss, and medication name confusion are also described.
This monthly error report analysis includes examples of miscommunication regarding medication allergy, incorrect dosing of opiates, and misplacement of a medication patch in an automated dispensing cabinet.
This monthly selection of reports discusses an error involving the routing of a printed label in the pharmacy, describes examples of drug name confusion, and highlights an obscure drug concentration change.
This monthly selection of medication error reports includes information about the risks of cutting medication patches, describes examples of drug name confusion, and explains the importance of indicating the purpose for the medication on prescriptions.
This monthly selection reports on pump programming errors that led to overdoses of patient-controlled analgesia (PCA), miscommunication regarding dose and indication for alteplase, and a warning to not use empty prelabeled syringes.
This monthly selection of medication error reports describes a case of misidentifying home medications for a hospitalized patient, how character space limitations in medication administration records may cause medication errors, and fatal misuse of a fentanyl patch on a child.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.